Applied Mathematics
Vol.4 No.1(2013), Article ID:27237,6 pages DOI:10.4236/am.2013.41025

Existence Results on General Integrodifferential Evolution Equations in Banach Space

K. Sathiyanathan, T. Nandha Gopal*

Department of Mathematics, Sri Ramakrishna Mission Vidyalaya, College of Arts and Science, Coimbatore, India

Email: *

Received July 2, 2012; revised October 11, 2012; accepted October 18, 2012

Keywords: Existence; Nonlinear Integrodifferential Evolution Equation; Resolvent Operator; Schaefer’s Fixed Point Theorem


In this paper we prove the existence of mild solutions of a general class of nonlinear evolution integrodifferential equation in Banach spaces. Based on the resolvent operator and the Schaefer fixed point theorem, a sufficient condition for the existence of general integrodifferential evolution equations is established.

1. Introduction

Pazy [1] has discussed the existence and uniqueness of mild, strong and classical solutions of semilinear evolution equations by using semigroup theory. The nonlocal Cauchy problem for the same equation has been studied by Byszewskii [2,3]. Balachandran and Chandrasekaran [4] investigated the nonlocal Cauchy problem for semilinear integrodifferential equation with deviating argument. Balachandran and Park [5] have discussed about the existence of solutions and controllability of nonlinear integrodifferential systems in Banach spaces. Grimmer [6] obtained the representation of solutions of integrodifferential equations by using resolvent operators in a Banach space. Liu [7] discussed the Cauchy problem for integrodifferential evolution equations in abstract spaces and also in [8] he discussed nonautonomous integrodifferential equations.

Lin and Liu [9] studied the nonlocal Cauchy problem for semilinear integrodifferential equations by using resolvent operators. Liu and Ezzinbi [10] investigated nonautonomous integrodifferential equations with nonlocal conditions. Byszewskii and Acka [11] studied the classical solution of nonlinear functional differential equation with time varying delays. There are several papers appeared on the existence of differential and integrodifferential equations in Banach spaces [12,13]. The purpose of this paper is to prove the existence of mild solutions for time varying delay integrodifferential evolution equations with the help of Schaefer’s fixed point theorem. The results generalize the results of [14].

The paper is organized as follows: In Section 2, we give the necessary definition and gave a description of the idea of the proof of the main results formulated and proved in Section 3. Moreover in Section 3, we prove the existence of solution of general integrodifferential evolution equation with nonlocal condition.

2. Preliminaries

Consider the nonlinear delay integrodifferential evolution equation with nonlocal condition of the form



where A(t) and B(t,s) are closed linear operators on a Banach space X with dense domain D(A) which is independent of t, and are given functions. Here .

We shall make the following conditions:

A(t) generates a strongly continuous semigroup of evolution operators.

Suppose Y is a Banach space formed from D(A) with the graph norm. A(t) and B(t,s) are closed operators it follows that A(t) and B(t,s) are in the set of bounded linear operators from Y to X, B(Y,X), for and , respectively. A(t) and B(t,s) are continuous on, respectively, into B(Y,X).

Definition 2.1. A resolvent operator for (1) and (2) is a bounded operator valued function , the space of bounded linear operators on X, having the following properties.

(i) R(t,s) is strongly continuous in s and t. R(t,t)=I, the identity operator on X. and are constants.

(ii) is strongly continuous in s and t on Y.

(iii) For is continuously differentiable in s and t, and for,

with and are strongly continuous on. Here R(t,s) can be extracted from the evolution operator of the generator A(t). The resolvent operator is similar to the evolution operator for nonautonomous differential equations in Banach spaces.

Definition 2.2. A continuous function x(t) is said to be a mild solution of the nonlocal Cauchy problems (1) and (2), if

is satisfied.

Schaefer’s Theorem [15]. Let E be a normed linear space. Let be a completely continuous operator, that is, it is continuous and the image of any bounded set is contained in a compact set and let

Then either is unbounded or F has a fixed point.

Assume that the following conditions hold:

There exists a resolvent operator R(t,s) which is compact and continuous in the uniform operator topology for. Further, there exists a constant such that

The function is continuous and there exists a constant such that for any.

For each, the function

is continuous and for each

the function

is strongly measurable.

There exists an integrable function such that

for any where is a continuous nondecreasing function.

Ther exists an integrable function such that

where is a continuous nondecreasing function.

The function is completely continuous and there exists a constant such that

and is equicontinuous in (J,X)

The function is completely continuous and there exists a constant such that

and is equicontinuous in (J,X)

There are function such that

The function


3. Existence of Mild Solutions

The main result is as follows.

Theorem 3.1. If the assumptions are satisfied then the problems (1) and (2) has a mild solution on J.

Proof: Consider the Banach space Z = C(J,X). We establish the existence of a mild solution of the problems (1) and (2) by applying the Schaefer’s fixed point theorem.

First we obtain a priori bounds for the operator equation


where is defined as


Then froms (3) and (4) we have

Denoting the right hand side of the above inequality as. Then and


This implies



Inequality (5) implies that there is a constant K such that and hence we have

where K depends only on T and on the functions.

We shall now prove that the operator is a completely continuous operator. Let for some. We first show that maps into an equicontinuous family.

Let and. Then if

The right hand side is independent of and tends to zero as, since f is completely continuous and by for is continuous in the uniform operator topology. Thus maps into an equicontinuous family of functions.

It is easy to see that is uniformly bounded. Nextwe show is compact. Since we have shown is equicontinuous collection, by the Arzela-Ascoli theorem it suffices to show that maps into a precompact set in X.

Let be fixed and let be a real number satisfying. For, we define


Since R(t,s) is a compact operator, the set is precompact in X for every. Moreover, for every we have

Therefore there are precompact sets arbitrarily close to the set.

Hence, the set is precompact in X.

It remains to show that is continuous. Let with in Z. Then there is an integer q such that for all n and, so and. By,

for each and since


we have by dominated convergence theorem

Thus is continuous. This completes the proof that is completely continuous.

Finally the set is bounded, as we proved in the first step. Consequently, by Schaefer’s theorem, the operator has a fixed point in Z. This means that any fixed point of is a mild solution of (1) and (2) on J satisfying.


  1. A. Pazy, “Semigroups of Linear Operators and Applications to Partial Differential Equations,” Springer-Verlag, New York, 1933.
  2. L. Byszewski, “Theorems about the Existences and Uniqueness of a Solutions of a Semilinear Evolution Nonlocal Cauchy Problem,” Journal of Mathematical Analysis and Application, Vol. 162, No. 2, 1991, pp. 496-505. doi:10.1016/0022-247X(91)90164-U
  3. L. Byszewski, “Applications of Properties of the RightHand Sides of Evolution Equations to an Investigation of Nonlocal Evolution Problems,” Nonlinear Analysis, Vol. 33, No. 5, 1998, pp. 413-426. doi:10.1016/S0362-546X(97)00594-4
  4. K. Balachandran and M. Chandrasekaran, “The Nonlocal Cauchy Problem for Semilinear Integrodifferential Equation with Devating Argument,” Proceedings of the Edinburgh Mathematical Society, Vol. 44, No. 1, 2001, pp. 63- 70. doi:10.1017/S0013091598001060
  5. K. Balachandran and J. Y. Park, “Existence of Solutions and Controllability of Nonlinear Integrodifferential Systems in Banach Spaces,” Mathematical Problems in Engineering, Vol. 2003, No. 2, 2003, pp. 65-79. doi:10.1155/S1024123X03201022
  6. R. Gimmer, “Resolvent Operators for Integral Equations in a Banach Space,” Transactions of the American Mathematical Society, Vol. 273, 1982, pp. 333-349. doi:10.1090/S0002-9947-1982-0664046-4
  7. J. H. Liu, “Resolvent Operators and Weak Solutions of Integrodifferential Equations,” Differential and Integral Equations, Vol. 7, 1994, pp. 523-534.
  8. J. H. Liu, “Integrodifferential Equations with Nonautonomous Operators,” Dynamic Systems and Applications, Vol. 7, 1998, pp. 427-440.
  9. Y. Lin and J. H. Liu, “Semilinear Integrodifferential Equations with Nonlocal Cauchy Problem,” Nonlinear Analysis; Theory, Methods and Applications, Vol. 26, 1996, pp. 1023-1033.
  10. J. H. Liu and K. Ezzinbi, “Non-Autonomous Integrodifferential Equations with Nonlocal Conditions,” Journal of Integral Equations and Applications, Vol. 15, No. 1, 2003, pp. 79-93. doi:10.1216/jiea/1181074946
  11. L. Byszewski and H. Acka, “Existence of Solutions of a Semilinear Functional Differential Evolution Nonlocal Problem,” Nonlinear Analysis, Vol. 34, No. 1, 1998, pp. 65-72. doi:10.1016/S0362-546X(97)00693-7
  12. K. Balachandran, J. H. Kim and A. Leelamani, “Existence Results for Nonlinear Abstract Neutral Differential Equations with Time Varying Delays,” Applied Mathematics E-Notes, Vol. 6, 2006, pp. 186-193.
  13. H. M. Eduardo, H. R. Henriquez and J. P. C. dos Santos, “Existence Results for Abstract Partial Neutral Integrodifferential Equation with Unbounded Delay,” Electronic Journal of Qualitative Theory of Differential Equations, Vol. 29, 2009, pp. 1-23.
  14. K. Balachandran and R. Ravikumar, “Existence of Solutions of Integrodifferential Evolution Equations with Time Varying Delays,” Applied Mathematics E-Notes, Vol. 7, 2007, pp. 1-8.
  15. H. Schaefer, “Uber Die Methods der a Priori Schranken,” Mathematische Annalem, Vol. 129, No. 1, 1955, pp. 415- 416. doi:10.1007/BF01362380


*Corresponding author.